DOCTOR'S VIEWS ARCHIVE
Topic: Hepatitis C, June 2000
Dr. Edward Block:
There are unfortunately side effects that make treatment somewhat difficult. There are side effects that are unique to interferon and others that are unique to ribavirin.
The other common side effects include a decrease in the white blood count, as well as in the platelet count (a blood clotting element). These are felt to be interferon side effects also.
The other side effects of interferon include depression, irritability, sleep disturbances, and anxiety as well as personality changes. Generally these are manageable but take a fair amount of counseling with the patients.
The most significant side effect of ribavirin is hemolytic anemia. Hemolytic anemia is a type of anemia due to destruction of red blood cells. While most patients will be able to continue treatment despite this hemolytic anemia, about 10% of the patients may need to reduce the ribavirin dose to ensure that the anemia does not become more severe.
There is also the risk of birth defects; thus anybody who is pregnant or considering becoming pregnant cannot be taking ribavirin. Birth control measures MUST be taken during treatments with ribavirin.
I might add that the birth defect risk exists regardless of the sex of the patient undergoing treatment. Thus birth control measures have to be taken even if the male partner is under treatment.
Dr. Edward Block:
I have treated many patients now with Hepatitis C, using combination treatment. It is rare for me to have a patient in whom treatment could not be successfully completed because of these side effects. So, despite side effects people generally do hang in there.
The published answers represent the opinions and perspectives of the doctors and pharmacists of MedicineNet.com and are for educational purposes only. They should not be used to replace or substitute for timely consultation with your doctor. Accuracy of information cannot be guaranteed.
Please remember, information can be subject to interpretation and can become obsolete.
Back to Doctors' Dialogue Index